Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 19, NWS Flagstaff, AZ

July 15, 2004Coconino County, Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 15, 2004, 3:23 PM MST for Coconino County, Gila County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2004, 3:23 PM MST (22:23 UTC)
Expired
Jul 15, 2004, 4:00 PM MST
In force
37 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Coconino County, AZ, Gila County, AZ

The radar

The Flagstaff radar (KFSX), 29 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 152223
SVRFGZ
AZC005-007-152300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
323 PM MST THU JUL 15 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  EXTREME SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA

* UNTIL 400 PM MST

* AT 320 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER KOHLS RANCH...OR ABOUT 15 MILES WEST OF
  FOREST LAKES...MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER KOHLS RANCH AT 345 PM MST
  2 MILES NORTH OF TONTO VILLAGE AT 400 PM MST

HAIL UP TO 1 INCH IN DIAMETER IS POSSIBLE WITH THIS STORM. IF YOU ARE
IN THE PATH OF THE STORM...TAKE NECESSARY PRECAUTIONS AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN FLAGSTAFF.

LAT...LON 3426 11097 3444 11097 3446 11125 3424 11125

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:35 PM MST, 48 minutes earlier.

Area forecast discussion, Jul 15, 2:35 PM MST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
235 PM MST THU JUL 15 2004

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS..WITH BRIEF HEAVY
RAIN...WILL CONTINUE THROUGH THE EVENING BEFORE DIMINISHING AFTER
MIDNIGHT. MONSOONAL MOISTURE WILL CONTINUE OVER THE STATE THROUGH
THE END OF THE WEEK...ALTHOUGH DIMINISH GRADUALLY EACH DAY. EXPECT
DAILY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS... ESPECIALLY
OVER THE HIGHER TERRAIN. TEMPERATURES WILL BE NEAR SEASONAL NORMALS.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS...MOST NUMEROUS IN
THE WESTERN FORECAST AREA AND ALONG THE RIM/WHITES CONTINUE THIS
AFTERNOON. STORMS IN THE EAST ARE TAPPING SLIGHTLY DRIER AIR ALOFT
TO PRODUCE SOME HAIL AND GUSTY WINDS...WHILE STORMS IN THE WEST ARE
PRODUCING HEAVY RAIN PRIMARILY. EXPECT ACTIVITY TO CONTINUE THROUGH
THE EVENING HOURS BEFORE DIMINISHING BY MIDNIGHT. WILL NEED TO
MONITOR CONVECTION MOVING INTO THE EAST LATER THIS EVENING FROM NM
AHEAD OF A WEAK DISTURBANCE FOR POSSIBLE CONTINUED CONVECTIVE THREAT
THERE OVERNIGHT.

HIGH PRESSURE WILL MOVE FROM CO TO NM OVER THE NEXT TWO DAYS...
CONTINUING THE SOUTHEASTERLY TO SOUTHERLY FLOW OVER THE REGION.
DRIER AIR EVIDENT ON THE WATER VAPOR IMAGERY OVER NM IS RAPIDLY
FILLING WITH CONVECTION THIS AFTERNOON...WHICH WILL DIMINISH ITS
DRYING CAPACITY. HOWEVER...SOME DRYING OF THE AIRMASS IS
EXPECTED...AS LOW LEVEL MOISTURE MIXES EACH DAY WITH SLIGHTLY DRIER
AIR ALOFT. OCCASIONALLY INFUSIONS OF MOISTURE FROM MEXICO ARE
POSSIBLE OVER THE WEEKEND...PRIMARILY IN THE FORM OF MID AND UPPER
LEVEL MOISTURE...AS LOW LEVELS BECOME MORE SOUTHWESTERLY AND
WESTERLY. BY EARLY NEXT WEEK...HIGH PRESSURE WILL MOVE OVER AZ WHICH
WILL WARM AND STABILIZE THE AIRMASS. THUS...DECREASING POPS EACH DAY
INTO THE WEEKEND AND THEN LOW-GRADE POPS ARE EXPECTED NEXT WEEK.
STAUDENMAIER

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 15, 10:00 AM MST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST THU JUL 15 2004

AZZ004>018-037>040-161400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

ABUNDANT DEEP MOISTURE OVER THE STATE WILL LEAD TO WIDESPREAD SHOWER
AND THUNDERSTORM ACTIVITY TODAY. DUE TO LIGHT WINDS ALOFT...THE
PRIMARY THREAT WILL BE HEAVY RAINFALL WITH SOME STORMS PRODUCING
RAINFALL TOTALS IN EXCESS OF TWO INCHES THIS AFTERNOON. SOME STORMS
MAY ALSO CONTAIN BRIEF GUSTY WINDS AND SMALL HAIL. STORMS ARE
EXPECTED TO DEVELOP BY MID MORNING OVER THE HIGHER TERRAIN IN
YAVAPAI COUNTY WITH OTHER STORMS DEVELOPING LATER IN THE MORNING
OVER THE MOGOLLON RIM AND WHITE MOUNTAINS. THE NORTHEAST CORNER OF
THE STATE SHOULD SEE STORMS DEVELOPING BY LATE MORNING. ONCE
DEVELOPED...THESE STORMS WILL SLOWLY MOVE TOWARD THE NORTH AND
NORTHWEST AT LESS THAN 10 MPH. BECAUSE SOME AREAS HAVE SEEN HEAVY
RAIN OVER THE PAST FEW DAYS...SOME LOCALIZED FLOODING POTENTIAL
EXISTS IF HEAVY RAIN MOVES OVER THESE LOCATIONS...ESPECIALLY OVER
YAVAPAI AND COCONINO COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE IS EXPECTED TO SLOWLY DECREASE OVER THE AREA THROUGH THIS
PERIOD. HOWEVER...ENOUGH MOISTURE WILL REMAIN OVER NORTHERN ARIZONA
FOR SCATTERED SHOWER AND THUNDERSTORM ACTIVITY EACH AFTERNOON AND
EVENING...ESPECIALLY OVER THE HIGHER TERRAIN. THE THREAT FOR HEAVY
RAIN WILL DIMINISH BY THE END OF THE WEEKEND AND INTO EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:16 PM MSTSevere Thunderstorm WarningFGZApache, Navajo29 min
Jul 14, 6:05 PM MSTSevere Thunderstorm WarningFGZCoconino25 min
Jul 15, 2:16 PM MSTSevere Thunderstorm WarningFGZApache, Navajo29 min
Jul 15, 3:12 PM MSTSevere Thunderstorm WarningFGZGila33 min
Jul 15, 4:28 PM MSTSevere Thunderstorm WarningFGZGila32 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.